Proton pump inhibitors are among the most commonly prescribed classes of drugs and their use is increasing, in particular for long term treatment, often being over-prescribed and used for inappropriate conditions. In recent years, considerable attention has been directed towards a wide range of adverse effects, and even when a potential underlying biological mechanism is plausible, the clinical evidence of the adverse effect is often weak. Several long term side effects have been investigated ranging from interaction with other drugs, increased risk of infection, reduced intestinal absorption of vitamins and minerals, and more recently kidney damage and dementia. The most recent literature regarding these adverse effects and their association with long-term proton pump inhibitor treatment are reviewed, and the mechanisms through which these possible complications might develop are discussed.

Eusebi, L.H., Rabitti, S., Artesiani, M.L., Gelli, D., Montagnani, M., Zagari, R.M., et al. (2017). PROTON PUMP INHIBITORS: RISKS OF LONG-TERM USE. JOURNAL OF GASTROENTEROLOGY AND HEPATOLOGY, 32(7), 1295-1302 [10.1111/jgh.13737].

PROTON PUMP INHIBITORS: RISKS OF LONG-TERM USE

EUSEBI, LEONARDO HENRY UMBERTO;RABITTI, STEFANO;ARTESIANI, MARIA LAURA;MONTAGNANI, MARCO;ZAGARI, ROCCO MAURIZIO;BAZZOLI, FRANCO
2017

Abstract

Proton pump inhibitors are among the most commonly prescribed classes of drugs and their use is increasing, in particular for long term treatment, often being over-prescribed and used for inappropriate conditions. In recent years, considerable attention has been directed towards a wide range of adverse effects, and even when a potential underlying biological mechanism is plausible, the clinical evidence of the adverse effect is often weak. Several long term side effects have been investigated ranging from interaction with other drugs, increased risk of infection, reduced intestinal absorption of vitamins and minerals, and more recently kidney damage and dementia. The most recent literature regarding these adverse effects and their association with long-term proton pump inhibitor treatment are reviewed, and the mechanisms through which these possible complications might develop are discussed.
2017
Eusebi, L.H., Rabitti, S., Artesiani, M.L., Gelli, D., Montagnani, M., Zagari, R.M., et al. (2017). PROTON PUMP INHIBITORS: RISKS OF LONG-TERM USE. JOURNAL OF GASTROENTEROLOGY AND HEPATOLOGY, 32(7), 1295-1302 [10.1111/jgh.13737].
Eusebi, Leonardo Henry; Rabitti, Stefano; Artesiani, Maria Laura; Gelli, Dania; Montagnani, Marco; Zagari, Rocco Maurizio; Bazzoli, Franco
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/605301
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 51
  • Scopus 135
  • ???jsp.display-item.citation.isi??? 114
social impact